Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2013, 5:23 PM CDT for Rawlins County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2013, 5:23 PM CDT (22:23 UTC)
- Expired
- May 18, 2013, 6:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:42 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
276
WUUS53 KGLD 182223
SVRGLD
KSC153-182315-
/O.NEW.KGLD.SV.W.0065.130518T2223Z-130518T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM CDT SAT MAY 18 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
* UNTIL 615 PM CDT
* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEARDSLEY...
AND MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BEARDSLEY...BLAKEMAN AND ATWOOD.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 38 AND 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 10101 3972 10102 3973 10124 3982 10141
4001 10142
TIME...MOT...LOC 2224Z 194DEG 17KT 3978 10118
HAIL...1.00IN
WIND...<50MPH
$$
LUNDQUIST2 follow-up statements
363
WWUS53 KGLD 182242
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT MAY 18 2013
KSC153-182315-
/O.CON.KGLD.SV.W.0065.000000T0000Z-130518T2315Z/
RAWLINS KS-
542 PM CDT SAT MAY 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RAWLINS COUNTY UNTIL 615 PM CDT...
AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLAKEMAN...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN RAWLINS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 10101 3983 10102 3980 10110 3983 10119
3994 10141 4000 10142 4000 10141 4001 10128
TIME...MOT...LOC 2242Z 209DEG 22KT 3988 10107
HAIL...1.00IN
WIND...<50MPH
$$
LUNDQUIST874
WWUS53 KGLD 182250
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT SAT MAY 18 2013
KSC153-182300-
/O.CAN.KGLD.SV.W.0065.000000T0000Z-130518T2315Z/
RAWLINS KS-
550 PM CDT SAT MAY 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAWLINS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4000 10101 3983 10102 3980 10110 3983 10119
3994 10141 4000 10142 4000 10141 4001 10128
TIME...MOT...LOC 2250Z 209DEG 22KT 3992 10104
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:05 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 18, 2:05 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 105 PM MDT SAT MAY 18 2013 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 1142 AM MDT SAT MAY 18 2013 DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON. EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS ENDING BY MIDNIGHT. THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 105 PM MDT SAT MAY 18 2013 SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER LOW. TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1142 AM MDT SAT MAY 18 2013 KGLD...VFR CONDITIONS EXPECTED THROUGH ABOUT MID AFTERNOON. THUNDERSTORMS WILL DEVELOP NEAR THE TERMINAL AFTER THAT TIME WITH POSSIBILITY OF STRONG/SEVERE THUNDERSTORMS THROUGH LATE AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE BRIEFLY POSSIBLE. THUNDERSTORMS WILL END THIS EVENING WITH VFR EXPECTED THROUGH SUNDAY MORNING. KMCK...MVFR CIGS MAY LINGER INTO THE EARLY AFTERNOON BEFORE LIFTING TO VFR. THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM ACTIVITY WILL WIND DOWN AFTER MIDNIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...024
Hazardous weather outlook, May 18, 11:38 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT SAT MAY 18 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT SAT MAY 18 2013 /1138 AM CDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS THE AREA AFTER 2 PM MDT (3 PM CDT) AS THUNDERSTORMS BEGIN TO DEVELOP ALONG AN ADVANCING DRYLINE. THE COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL BRING THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE SEVERE WEATHER THREAT WILL BE HIGHEST IN THE LATE AFTERNOON AND EVENING...WITH STORM INTENSITY DECREASING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 18, 4:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL MINGO 39.28N 100.96W
05/18/2013 E1.00 INCH THOMAS KS PUBLIC
REPORT OF QUARTER SIZED HAIL NEAR MILE MARKER 61. REPORT
VERIFIED BY SHERIFF DISPATCH IN THOMAS COUNTY.
&&
ALWLocal storm report, May 18, 4:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 9 E COLBY 39.39N 100.88W
05/18/2013 E1.00 INCH THOMAS KS NWS EMPLOYEE
FOUND QUARTER SIZED HAIL IN A DITCH AT INTERSECTION OF US
HIGHWAY 24 AND US 83.
&&
ALWSpecial weather statement, May 18, 4:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT SAT MAY 18 2013
COZ090-091-182230-
KIT CARSON COUNTY-YUMA COUNTY-
359 PM MDT SAT MAY 18 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF ABARR TO 7 MILES NORTH OF VONA...MOVING NORTH AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3957 10302 3957 10281 4017 10280 4016 10261
3933 10258 3933 10304
TIME...MOT...LOC 2158Z 184DEG 19KT 3998 10285 3941 10275
ROBINSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 47 min |
| May 18, 4:02 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| May 18, 4:14 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 31 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 52 min |
| May 18, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 47 min |
| May 18, 4:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 46 min |
| May 18, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 58 min |
| May 18, 4:49 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 56 min |
| May 18, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 37 min |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 42 min |
| May 18, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 35 min |
| May 18, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 45 min |
| May 18, 6:07 PM CDT | Special Weather Statement | GLD | Norton | 8 min |
| May 18, 6:20 PM CDT | Special Weather Statement | GLD | Gove | 20 min |
| May 18, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 59 min |
| May 18, 6:54 PM CDT | Special Weather Statement | GLD | Graham | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.